Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2011 Jun;31(6):591-7. doi: 10.1592/phco.31.6.591.

Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy.

Author information

  • 1Department of Clinical Pharmacy Practice, College of Pharmacy and Allied Health Professions, St. John's University, Queens, New York, USA.

Abstract

Warfarin is known to have extensive interactions with many classes of drugs. The literature suggesting a relevant interaction between acetaminophen and warfarin is inconsistent. Considering the ubiquitous use of acetaminophen, a review of the effects on international normalized ratio (INR) in patients taking warfarin was necessary. Thus, we performed a search of the PubMed (1966-November 2010) and International Pharmaceutical Abstracts (1970-November 2010) databases to review the available literature addressing an acetaminophen-warfarin interaction and its possible mechanisms. A sample of case reports, in addition to all English-language studies were evaluated, and relevant references were examined for additional articles. Reports of nonwarfarin coumarin anticoagulants were excluded. Published documentation reporting an interaction between acetaminophen and warfarin is limited. Small prospective studies of various designs and case studies describe aberrant INR results in patients using acetaminophen while receiving warfarin. These INR elevations typically involved acetaminophen ingestion of at least 2 g/day for several consecutive days. In several small prospective studies, INR results were elevated to a statistically significant extent that would require a change in warfarin dosing and monitoring in clinical practice. The mechanism for this interaction remains to be elucidated yet is suggested to occur through alterations in hepatic metabolism. The use of moderate-to-high doses of acetaminophen while receiving warfarin results in supra-therapeutic INRs in some patients. The characteristics that may predispose a patient to this interaction are unclear, yet the widespread use of acetaminophen calls for enhanced clinician awareness and reinforcement of patient education about this interaction.

PMID:
21923443
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk